Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 367, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2024, 3:42 PM MST for Pinal County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2024, 3:42 PM MST (22:42 UTC)
- Expired
- Aug 23, 2024, 4:30 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2384 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594 WUUS55 KTWC 232242 SVRTWC AZC021-232330- /O.NEW.KTWC.SV.W.0367.240823T2242Z-240823T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 342 PM MST Fri Aug 23 2024 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southeastern Pinal County in southeastern Arizona... * Until 430 PM MST. * At 342 PM MST, a severe thunderstorm was located over Oracle, moving north at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Oracle, Mammoth, Saddlebrooke, Saddlebrooke Ranch, Campo Bonito, Oracle Junction, and Biosphere 2. This includes Route 77 between mile markers 89 and 121. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3253 11072 3252 11095 3283 11087 3281 11054 TIME...MOT...LOC 2242Z 199DEG 10KT 3265 11078 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ WJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:15 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 23, 1:15 PM MST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 115 PM MST Fri Aug 23 2024 .SYNOPSIS... Daily chances for thunderstorms continue. Localized flash flooding, strong winds, and small hail will be possible with any thunderstorm over the coming days. High temperatures are expected to remain near normal. && .DISCUSSION... Amid relatively active southerly to southwesterly flow aloft, thunderstorm activity is expected to expand this afternoon across much of southeastern Arizona. A Pacific northwest trough has brought some dry air aloft in from the west, which has trimmed up precipitation chances today over western Pima, with best chances mainly near and east of Tucson-Nogales. Increased shear due to the proximity of the Pacific trough will allow for a few thunderstorms to produce potentially severe hail, along with heavy rainfall rates despite the modest decrease in atmospheric moisture aloft. Downdraft CAPE isn't terribly high, though the increased shear should allow for an isolated severe wind threat. Finally, storm motions should preclude a more widespread flash flooding threat, however storm mergers or storms over locations vulnerable to flooding will still provide a flash flooding threat. Tomorrow, as the PNW trough moves inland towards the Great Basin, divergence aloft over southeastern Arizona increases under the right exit region of an ejecting jet streak. This added ascent may act to increase thunderstorm coverage in a case where today's activity would otherwise bring a "down" day. Either way, chances remain but will still partly depend on how widespread today's activity becomes. Sunday remains under a similar synoptic pattern and will see thunderstorm chances in the afternoon and evening as well. Highest chances generally remain east of Tucson-Nogales. Daily monsoon activity will continue with some day to day variation through next week. Though ensemble mean precipitable water and CAPE guidance shows potentially some drying early next week (especially from the ECMWF members), there remains enough moisture and background support to continue daily forecast chances. && .AVIATION... Scattered thunderstorms this afternoon through 24/03Z, with isolated late this evening, mainly near and east of KTUS-KOLS. Outside of thunderstorm wind gusts, winds generally 15 kts or less with a south to southwest direction. Scattered thunderstorms again Saturday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Scattered thunderstorms this afternoon and evening, mainly near and east of Tucson to Nogales as drier air nudges in from the west. Scattered thunderstorms are forecast again each day through the weekend. High temperatures remain near normal. The drier air pushing in will act in lowering minimum relative humidities to around 18-28 percent through the weekend, though areas east of Tucson to Nogales should keep higher values. Outside of any thunderstorm outflow winds, 20- foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 23, 3:39 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
339 PM MST Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Rain 1 SW Oracle 32.61N 110.80W
08/23/2024 M0.50 Inch Pinal AZ Trained Spotter
Amount fell in 18 minutes.
&&
LJTLocal storm report, Aug 23, 3:42 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
342 PM MST Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Hail 11 W Huachuca City 31.66N 110.53W
08/23/2024 M0.88 Inch Santa Cruz AZ Trained Spotter
&&
LJTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:13 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 22, 5:41 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 11:46 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Aug 23, 12:33 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 23, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 23, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Graham | 39 min |
| Aug 23, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Aug 23, 2:50 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 23, 3:14 PM MST | Dust Storm Advisory | TWC | Pima | 47 min |
| Aug 23, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Aug 23, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 47 min |
| Aug 23, 3:33 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 3:36 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 23, 3:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 23, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 23, 3:52 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 53 min |
| Aug 23, 3:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 23, 4:04 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Aug 23, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 23, 4:29 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 4:47 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 23, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 23, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 51 min |
| Aug 23, 4:56 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.